Alert archive / Indiana / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Indianapolis, IN

May 10, 201717 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at May 10, 2017, 2:48 PM EDT for 17 counties in Indiana. It took effect at May 11, 2017, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 2:48 PM EDT (18:48 UTC)
In effect from
May 11, 2017, 12:00 AM EDT
Expired
May 11, 2017, 3:51 AM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS63 KIND 101848
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
248 PM EDT Wed May 10 2017

...Flash Flooding May Strike...


INZ021-029>031-037>042-046>049-055>057-110300-
/O.NEW.KIND.FF.A.0004.170511T0400Z-170512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby-
Rush-
Including the cities of Lafayette, Frankfort, Kokomo, Anderson, 
Muncie, Indianapolis, and Shelbyville
248 PM EDT Wed May 10 2017

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
THURSDAY EVENING...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of central Indiana, east 
  central Indiana, north central Indiana, and west central 
  Indiana, including the following areas, in central Indiana, 
  Boone, Clinton, Hamilton, Hancock, Hendricks, Howard, Johnson, 
  Madison, Marion, Rush, Shelby, and Tipton. In east central 
  Indiana, Delaware, Henry, and Randolph. In north central 
  Indiana, Carroll. In west central Indiana, Tippecanoe. 

* From midnight EDT tonight through Thursday evening

* Ground is waterlogged and very heavy rain is possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JK
2 follow-up statements
057 
WGUS63 KIND 110139
FFAIND

Flood Watch
National Weather Service Indianapolis IN
939 PM EDT Wed May 10 2017

...Flash Flooding May Strike...

INZ021-029>031-037>042-046>049-055>057-111000-
/O.CON.KIND.FF.A.0004.170511T0400Z-170512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby-
Rush-
Including the cities of Lafayette, Frankfort, Kokomo, Anderson, 
Muncie, Indianapolis, and Shelbyville
939 PM EDT Wed May 10 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, north 
  central Indiana, and west central Indiana, including the 
  following areas, in central Indiana, Boone, Clinton, Hamilton, 
  Hancock, Hendricks, Howard, Johnson, Madison, Marion, Rush, 
  Shelby, and Tipton. In east central Indiana, Delaware, Henry, 
  and Randolph. In north central Indiana, Carroll. In west 
  central Indiana, Tippecanoe. 

* Through Thursday evening

* Ground is waterlogged and very heavy rain is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
573 
WGUS63 KIND 110751
FFAIND

Flood Watch
National Weather Service Indianapolis IN
351 AM EDT Thu May 11 2017

INZ021-029>031-037>042-046>049-055>057-110900-
/O.CAN.KIND.FF.A.0004.000000T0000Z-170512T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby-
Rush-
Including the cities of Lafayette, Frankfort, Kokomo, Anderson, 
Muncie, Indianapolis, and Shelbyville
351 AM EDT Thu May 11 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Indiana, east
central Indiana, north central Indiana, and west central Indiana
has been cancelled. Heavy rain is no longer expected across the
area.

$$

50

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at May 10, 2:11 PM EDT, 37 minutes earlier.

Area forecast discussion, May 10, 2:11 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
211 PM EDT Wed May 10 2017

.UPDATE...
The LONG TERM section have been updated below.

&&

.SYNOPSIS...
Issued at 206 PM EDT Wed May 10 2017

For most of the upcoming week, Indiana is going to remain between
two weather systems. One will be high pressure centered over the
southeast states and the other a complex frontal system over the
northern USA. These features are going to take turns controlling
what happens in the Hoosier State. Expect a wide variety of weather.

&&

.NEAR TERM...(Tonight through Thursday)...
Issued at 206 PM EDT Wed May 10 2017

See the HYDROLOGY section below for a discussion of a Flash Flood
Watch.

Guidance strongly indicates likely to categorical POPs are mostly in
order. Precipitable water is extremely high, especially to the
north, so heavy rain is a threat.

For temperatures, a lot will depend on just when rain falls. Also, a
strong thermal boundary may or may mot pass the north. The consensus
will handle such problems as well as anything. Possible errors are
around 2 degree in the southern counties and 5 degrees in the north.

&&

.SHORT TERM.../Thursday night through Saturday)...
Issued at 206 PM EDT Wed May 10 2017

The guidance all maintains a chance of precipitation into Thursday
night, with a dry forecast thereafter. There is no reason to change
this.

Considerable cloudiness is likely into Friday from residual moisture
in the boundary layer, and on Saturday from warm advection aloft.
Friday night should be mostly clear.

Various types of temperature guidance are close. The consensus
forecast should be accurate to with 1-3 degrees.

&&

.LONG TERM /Sunday Night through Wednesday/...

Issued at 211 PM EDT Wed May 10 2017

Mainly dry weather is expected during the period. ECMWF suggests
ridging aloft West of Indiana on Sunday...and slowly moves this
feature east through and across the Great Lakes and Indiana through
Wednesday. This keeps large and broad high pressure mainly in place
across Indiana. By Tuesday night and into Wednesday...the Ridge axis
appears to be east of Indiana...allowing a warm SW flow to stream in
to the Ohio Valley then. ECMWF hints at a short wave push through
the SW flow...but best forcing and moisture remains well north of
Central Indiana...closer to the Great Lakes.  Thus if there was one
day which had best chances for precip it would be Tuesday night and
Wednesday...but confidence remains low.

&&

.AVIATION (Discussion for 101800Z TAFs)
Issued at 1255 PM EDT Wed May 10 2017

Gradual deterioration of flying conditions is expected this TAF
period. VFR will become MVFR overnight...with brief IFR conditions
possible near Thunderstorms.

Surface warm front remains in place across Indiana and will be a
focus for shower/storm development this afternoon. HRRR suggests sct
convection breaking out this afternoon within the warm sector.
Forecast soundings indicate convective temperatures in the mid to
upper 70s. This should be reached on the south side of the front and
have included VCTS mention to cover this for the time being.

A short wave over Iowa this afternoon is expected to move into
Indiana late tonight. This will trigger more showers and
storms...particularly along and near the lingering frontal boundary.
Again...MVFr Conditions should arrive with the precipitation along
with brief IFR with the stronger storms. Confidence is high for
precipitation tonight...thus have used a prevailing group for
precipitation mention overnight.

As the wave exits on Thursday morning...a brief break in precip
appears possible...however confidence is low here after as another
wave upstream over Missouri may push along the boundary across
southern Indiana on Thursday afternoon.

&&

.HYDROLOGY (Discussion for tonight and Thursday)...
Issued at 206 PM EDT Wed May 10 2017

Due to saturated soil, flash flood guidance is much lower than
normal, especially in northern and eastern parts of the service
area.

There is an extremely high amount of water in the air over those
areas. Some convective allowing models are forecasting a lot of that
water to come out as rain overnight or Thursday. While flash
flooding is not a certainty, it could develop very rapidly.
&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch Midnight through 8 PM Thursday for INZ021-
029>031-037>042-046>049-055>057.
&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM...JP
AVIATION...JP
HYDROLOGY...JK
Hazardous weather outlook, May 10, 4:24 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
424 AM EDT Wed May 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
424 AM EDT Wed May 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Moderate river flooding will continue along lower parts of
the Wabash and White. Thunderstorms will develop this afternoon and
evening. There is a Marginal Risk of severe storms. A few could be
severe with large hail and damaging winds possible. Heavy rain and
flooding are also possible.

Hazards: River Flooding. Large hail, damaging winds, heavy rain,
flooding and lightning.

Timing: River flooding will continue. Best chances of Thunderstorm
related hazards 3 pm to Midnight.

Discussion: Flooding will continue along lower sections of central
Indiana rivers. Thunderstorms will return this afternoon as a quasi-
stationary front interacts with deep moisture and an unstable
atmosphere.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Minor to Moderate flooding will continue over parts of the
lower Wabash and White rivers through the weekend and into early next
week.

Thunderstorms will be possible Thursday and Thursday night.
There is a Marginal Risk and Slight Risk for severe storms south of
Interstate 70. Large hail and damaging winds are possible. Gusty
winds, brief heavy rain and cloud to ground lightning will be
a threat with any storm.

Discussion: Thunderstorms are possible over all or parts of central
Indiana through Thursday night. Dry conditions will return Friday
afternoon as a frontal system sweeps across central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening and
Thursday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:28 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen27 hr
May 10, 7:28 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen49 hr
May 10, 7:28 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby55 hr

Nearby

Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.